Utah, 2008Winter Weather in Utah, April 30, 2008
April 30, 2008 · NWS GJT · 1 event in 1 county or zone
A cold late season storm system produced strong winds and significant snowfall across the mountains of northeast Utah.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold late season storm system produced strong winds and significant snowfall across the mountains of northeast Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 30, 10:03 AM MST, 1 hour 57 minutes earlier.
Area forecast discussion, Apr 30, 10:03 AM MST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1103 AM MDT WED APR 30 2008
...CRITICAL FIRE WEATHER CONDITIONS REDEVELOP THIS AFTERNOON IN THE
CENTRAL COLORADO VALLEYS AND THE FOUR CORNERS AREA...
...SNOWFALL PROBABLE IN THE NORTHERN AND CENTRAL MOUNTAINS WEDNESDAY
NIGHT THROUGH THURSDAY NIGHT...
...FREEZING VALLEY TEMPERATURES POSSIBLE LATE THURSDAY NIGHT...
.11AM UPDATE...AT 11AM THE COLD FRONT IS THRU VERNAL AND DINOSAUR NM
AND WILL PASS THROUGH CRAIG AROUND 1 PM MDT...THEN HAYDEN/STEAMBOAT
2-3PM. BUT THE NEW AIRMASS BEHIND THE FRONT IS NOT IMMEDIATELY
DROPPING TEMPERATURES A LOT OR RAISING DEWPOINTS. THEREFORE HAVE
COORDINATED WITH CRAIG DISPATCH AND WFO-RIW WFO-CYS TO ISSUE A
RED FLAG WARNING FOR ZONE 201/NW COLORADO UNTIL 5 PM MDT.
ALSO THE 12Z RUN CONTINUES TO SHOW DEEP SATURATION POST-FRONTAL
ACROSS THE NORTHERN MTNS STARTING BY MIDNIGHT AT LEAST THROUGH
THURSDAY. HAVE COORDINATED WITH WFO-BOU AND WFO-PUB TO ISSUE A WINTER
STORM WARNING (>12 INCHES) FOR THE NORTHERN COLORADO ZONES AT
LEAST...AND ADVISORY (6-12 INCHES) FOR MUCH OF THE CO CENTRAL MTNS.
THERE IS POTENTIAL FOR THE CRAIG-MEEKER-HAYDEN AREA COULD ALSO GET
SIGNIFICANT SNOWFALL. WE ARE STILL WORKING ON THESE AND OTHER
DETAILS. THE WSW TO BE ISSUED WITH THE AFTERNOON PACKAGE.
.SHORT TERM...TODAY THROUGH THURSDAY NIGHT...
AS A RIDGE EXITS THE AREA TO THE EAST A TROUGH OVER THE PACIFIC NW
WILL STRENGTHEN TODAY AND PUSH A COLD FRONT THROUGH NORTHEAST UTAH
THIS MORNING AND NORTHWEST COLORADO BY LATE THIS AFTERNOON. JET
STREAM ROUNDING THE BOTTOM OF THE TROUGH WILL STRETCH FROM ABOUT
BLANDING UT TO CRAIG CO THIS AFTERNOON. INSTABILITY AHEAD OF THE
TROUGH WILL ALLOW DEEP MIXING SO SFC WINDS SHOULD BE STRONGER TODAY
BEGINNING LATE THIS MORNING. NE UT AND NW CO WILL SEE MORE CLOUD
COVER AND AN EARLIER FRONTAL PASSAGE SO RH SHOULD BE HIGHER TODAY.
OVER CENTRAL AND SW CO VERY DRY CONDITIONS WILL CONTINUE. AS A RESULT
FIRE WEATHER IS SIGNIFICANT CONCERN. THE RED FLAG WARNING WILL REMAIN
IN EFFECT FROM 11 AM TO 7 PM FOR AREAS BELOW 7000 FEET IN THE CENTRAL
CO VALLEYS AND UNTIL 9 PM FOR THE SAME ELEVATIONS OF THE CO FOUR
CORNERS.
WITH BOTH MODELS MOVING THE COLD FRONT THROUGH THE ENTIRE FORECAST
AREA TONIGHT...SIGNIFICANTLY COOLER AIR WILL ADVECT IN. WITH A FRONT
DRAPED NE TO SW OVER THE MOUNTAINS TONIGHT UPLIFT FROM PVA AND JET
DYNAMICS WILL HELP PRODUCE SNOWFALL IN THE MOUNTAINS. AN ADVISORY
EVENT IS POSSIBLE LATE TONIGHT AND THURSDAY...THOUGH A LOT HAS TO
HAPPEN TO THE SYSTEM BEFORE IT GET HERE. RIGHT NOW A LOT OF ENERGY
APPEARS TO BE PEALING OFF TO THE NE OF THE AREA. THERE IS A VORT MAX
AND TROP UNDULATION EVIDENT ON WV SATELLITE ROUNDING THE BOTTOM OF
THE TROUGH OVER NRN CA THAT MIGHT INITIATE THE DEVELOPMENT AND
DIGGING SEEN IN THE MODELS. THE NAM AND GFS START GENERATING BETTER
SNOWFALL AFTER MIDNIGHT TONIGHT WITH THE ADVISORY LEVEL SNOW ACCUMS
POSSIBLE SOMETIME THURSDAY MORNING. NAM PRODUCES HIGHER AMOUNTS
EARLIER...WHILE GFS HOLDS ACCUMS DOWN UNTIL THURSDAY MORNING. THOUGH
THE MODEL SOLUTIONS ARE IMPRESSIVE THE STORM IS NOT VERY IMPRESSIVE
ON SATELLITE AT PRESENT. WILL HOLD OFF ISSUING ANY HIGHLIGHT AND LET
THE DAY CREW REASSESS ITS DEVELOPMENT AND TRACK.
WITH MUCH COLDER AIR EXPECTED IN THE AREA THURSDAY NIGHT HAVE
CONTINUED THE FREEZE WATCH FOR THE CENTRAL AND SOUTHWEST CO VALLEYS
AND SOUTHEAST UT VALLEYS
.LONG TERM...FRIDAY THROUGH WEDNESDAY...
LATEST MODELS ARE A LITTLE SLOWER AT CLEARING THINGS OUT WITH SOME
LINGERING MOISTURE OVER THE NORTHERN DIVIDE AREA. SO HAVE TWEAKED
POPS UP A LITTLE...ESPECIALLY FRI MORNING. THE CLEARING TREND
BECOMES MORE PRONOUNCED BY FRI AFTERNOON...THEN CONTINUES THROUGH SAT
AS A QUICK RIDGE MOVES OVER THE AREA.
BEYOND SATURDAY...THE MODELS ARE IN PRETTY GOOD AGREEMENT IN THE
LARGE SCALE PATTERN. BOTH THE ECMWF AND THE GFS SHOW ANOTHER LOW
PRESSURE SYSTEM FORMING OVER THE WEST AND MOVING ACROSS THE
FORECAST AREA. THE DETAILS ARE A LITTLE MORE PROBLEMATIC IN REGARDS
TO WHEN AND JUST HOW MUCH THE FORECAST AREA WILL BE AFFECTED. HAVE
KEPT THE BROAD-BRUSHED LOW POPS SINCE THE TIMING/STRENGTH IS STILL SO
UNCERTAIN.
TEMPS WILL GENERALLY BE A LITTLE COOLER THAN WHAT WE HAVE SEEN
RECENTLY...WITH NUMBERS AROUND NORMAL FOR ALL BUT THE FIRST FEW
PERIODS.
&&
.AVIATION...
STRONG SOUTHWEST WIND ALOFT WILL RESULT IN MOUNTAIN WAVE DEVELOPMENT
TODAY WITH RESULTING WIDESPREAD TURBULENCE...STRONGEST IN THE LEE OF
NORTH/SOUTH ORIENTED RIDGES.
&&
.FIRE WEATHER...
WINDS AND LOW RELATIVE HUMIDITY WILL AGAIN DEVELOP ON WED AHEAD OF
THE SURFACE COLD FRONT PUSHING INTO THE NORTHWEST. THE FRONT WILL
MOVE INTO THE FAR NORTH EARLY ENOUGH THAT TEMPS WILL NOT BE ABLE TO
INCREASE ENOUGH TO PRODUCE THE VERY LOW RHS WE HAVE SEEN THE LAST
FEW DAYS. BUT THE COLDER AIR WILL NOT MAKE IT SOUTH OF THE TAVAPUTS
UNTIL EARLY EVENING AND THE AIR MASS WILL REMAIN VERY DRY. SO IN
COMBINATION WITH THE STRONG PREFRONTAL WINDS CRITICAL FIRE CONDITIONS
WILL AGAIN DEVELOP WHERE DRY FUELS EXIST...ZONES 203 AND 207 BELOW
7000 FEET. ONCE THE FRONT MOVES PAST...TEMPS WILL PLUMMET AND
MOISTURE WILL INCREASE THUS DIMINISHING THE FIRE POTENTIAL.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...RED FLAG WARNING BELOW 7000 FEET FOR STRONG WINDS AND
LOW RELATIVE HUMIDITY FROM 11 AM UNTIL 5 PM MDT TODAY
FOR FIRE WEATHER ZONE 201.
RED FLAG WARNING BELOW 7000 FEET FOR STRONG WINDS AND
LOW RELATIVE HUMIDITY FROM 11 AM UNTIL 7 PM MDT TODAY
FOR FIRE WEATHER ZONE 203.
RED FLAG WARNING BELOW 7000 FEET FOR STRONG WINDS AND
LOW RELATIVE HUMIDITY FROM 11 AM UNTIL 9 PM MDT TODAY
FOR FIRE WEATHER ZONE 207.
FREEZE WATCH THURSDAY NIGHT INTO FRIDAY MORNING FOR SELECTED
SOUTHWEST COLORADO VALLEY ZONES 6/11/20 WHICH INCLUDES ALL
THE GRAND VALLEY...DELTA...MONTROSE AND GATEWAY.
.UT...FREEZE WATCH THURSDAY NIGHT INTO FRIDAY MORNING FOR ALL
SOUTHEAST UTAH VALLEY ZONES 22/27/29 WHICH INCLUDES MOAB
...BLANDING...MONTICELLO AND MEXICAN HAT.
UPDATE.........JOE
SHORT TERM.....CJC
LONG TERM......EH
AVIATION.......CJC
FIRE WEATHER...EHHazardous weather outlook, Apr 30, 3:18 AM MST, 8 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
418 AM MDT WED APR 30 2008
COZ001>014-017>023-UTZ022>025-027>029-011100-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
418 AM MDT WED APR 30 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
STRONG WINDS AND LOW RELATIVE HUMIDITY WILL CONTINUE OVER PARTS OF
WESTERN COLORADO TODAY...THUS A RED FLAG WARNING CONTINUES INTO THIS
EVENING FOR AREAS BELOW 7000 FEET IN MOST COLORADO CENTRAL VALLEYS
AND THE COLORADO FOUR CORNERS REGION. SUCH CONDITIONS MAY LEAD TO
CONTROL PROBLEMS ON WILD FIRES...CONTROLLED BURNS OR ANY AGRICULTURAL
BURNING. SEE WEATHER.GOV/GJT FOR DETAILS.
AS A COLD FRONT MOVES THROUGH THE AREA TODAY AND TONIGHT ISOLATED
THUNDERSTORMS ARE ALSO POSSIBLE.
LATE TONIGHT SNOW WILL BEGIN FALLING IN THE NORTHERN AND CENTRAL
MOUNTAINS OF WESTERN COLORADO AND EASTERN UTAH AS COLDER AIR FILTERS
IN BEHIND THE COLD FRONT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS AND MOUNTAIN
THURSDAY AND FRIDAY.
MUCH COLDER AIR THURSDAY NIGHT AND FRIDAY MORNING WILL CAUSE BELOW
FREEZING TEMPERATURES IN MOST AREAS. A FREEZE WATCH REMAIN IN EFFECT
FOR THE VALLEYS OF CENTRAL COLORADO AND SOUTHEAST UTAH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
CJC
Winter Weather, Eastern Uinta Mountains
- When
- April 30, 12:00 PM MST to 11:59 PM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
This storm continued into the following month and produced snowfall of 4 to 8 inches above 7000 feet. Wind gusts of 25 to 35 mph produced blowing and drifting snow. For a continuation on this event please see the May 2008 Storm Data publication.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Maine, April 30, 2008$727,000 · 1 event
- Flood in Maine, April 30, 2008$727,000 · 1 event
- Flood in Maine, April 30, 2008$727,000 · 1 event
- Flood in Maine, April 30, 2008$481,000 · 1 event
- Flood in Maine, April 30, 2008$481,000 · 1 event
- Flood in Maine, April 30, 2008$481,000 · 1 event
- Flood in Maine, April 30, 2008$192,000 · 1 event
- Wildfire in Colorado, April 30, 2008$30,000 · 1 event
- Heavy Snow and Winter Weather in Colorado, April 30, 20089 events
- High Wind in Arizona, April 30, 200854 kt wind · 3 events
- High Wind in New Mexico, April 30, 200853 kt wind · 2 events
- Wildfire in Texas, April 30, 20082 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 107313.